Diarrhea: Causes and Self-Care Treatments

, Professor of Nonprescription Products and Devices, School of Pharmacy, Southwestern Oklahoma State University, Weatherford, OK

US Pharmacist. 2000;25(11) 

In This Article

Causes

Diarrhea is often a symptom of serious illness and is not a disorder that should always be self-treated with nonprescription antidiarrheals.[3] Experts subdivide diarrheal diseases as acute, persistent (lasting for two weeks or longer), or chronic (persisting for longer than one month).[2] Patients with diarrhea lasting for 48 hours or more should be referred to a physician, so that differential recognition of persistent and chronic diarrhea can be undertaken. Treatment of acute diarrhea is within the realm of self-care in some cases.

Acute Infectious Diarrhea

Many acute cases of diarrhea are infectious in origin, attributable to bacterial, viral, or parasitic pathogens. Clues include ingestion of suspect food or drink, poor sanitation, contact with an infected individual, fever, recent travel, vomiting preceding the diarrhea, or bloody and/or mucoid stools.[2,4] However, if a food is suspected, it is difficult to identify it with certainty since infected food usually tastes normal.[1] Physicians must consider the use of antibiotics for patients with acute infectious bacterial or parasitic diarrhea. If the pharmacist suspects an infectious cause, it is wise to refer the patient.

Reye Syndrome

Diarrhea is a possible symptom of Reye syndrome in infants, especially when accompanied by fever, malaise, vomiting, upper respiratory symptoms, behavioral changes, tachypnea, and apneic episodes.[5] Use of salicylates (i.e., aspirin) may be associated with the development of Reye syndrome in children or teens with influenza or chicken pox. Thus, a patient who has ingested a salicylate and is experiencing diarrhea along with these symptoms should be immediately referred.

Antibiotic-Associated Diarrhea (AAD)

Oral antibiotics often cause diarrhea, with an onset ranging from several hours after the first dose to two months after the last dose.[6] The pharmacist should refer the patient with AAD, since the physician must make a choice whether to test for the presence of Clostridium difficile. The wisdom of continuing the causal antibiotic must also be considered as to the seriousness of the underlying infection for which it was prescribed.

Medications

Prescription or nonprescription medications other than antibiotics may induce diarrhea.[7] The pharmacist might ask about use of antiarrhythmics, antineoplastics or prokinetic agents. Antacids/laxatives containing magnesium salts (e.g., Milk of Magnesia, Haley's M-O) are a common cause. Proper use or abuse of other medications, such as the diabetes medication Glucophage (metformin), may also be a cause. The patient's physician should be informed of this reaction so that a therapeutic decision can be made.

Diet

Ingestion of fiber, bran, fructose, or fruit may also result in diarrhea. Eating a jar of sunflower seeds can provide sufficient fiber to induce laxation. In addition, excessive use of sugar-free sweeteners by diabetics (e.g., mannitol, xylitol) can cause diarrhea. The patient may be advised to reduce intake below the level that causes symptoms.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....